Alert archive / Indiana / Severe Thunderstorm Warnings in 2008
Severe Thunderstorm Warning 20, NWS Indianapolis, IN
NWS Indianapolis, IN issued this severe thunderstorm warning at May 27, 2008, 4:22 PM EDT for Lawrence County, Indiana. It was in force for 23 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 27, 2008, 4:22 PM EDT (20:22 UTC)
- Expired
- May 27, 2008, 4:45 PM EDT
- In force
- 23 min
- Issued by
- NWS Indianapolis, IN
- Area
- Storm-based polygon
County Lawrence County, IN
The radar
The Louisville radar (KLVX), 102 km from the middle of the area, began a volume at 20:23 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Lincoln, IL (KILX), launched 12:00Z, 8.4 hours before the alert went out and 232 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 553 m above ground
- 0-6 km bulk shear
- 49 kt
- 0-1 km storm-relative helicity
- 128 m²/s²
- 0-3 km storm-relative helicity
- 157 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 1.3
The text
As transmitted, in the capitals the NWS used until 2016.
000
WUUS53 KIND 272022
SVRIND
INC093-272045-
/O.NEW.KIND.SV.W.0020.080527T2022Z-080527T2045Z/
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
422 PM EDT TUE MAY 27 2008
THE NATIONAL WEATHER SERVICE IN INDIANAPOLIS HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
SOUTHWESTERN LAWRENCE COUNTY IN SOUTH CENTRAL INDIANA...
* UNTIL 445 PM EDT
* AT 420 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING DAMAGING WINDS IN EXCESS
OF 60 MPH. THIS STORM WAS LOCATED OVER EXTREME SOUTHWESTERN
LAWRENCE COUNTY...OR 14 MILES SOUTHWEST OF BEDFORD...AND MOVING
EAST AT 17 MPH.
* THE SEVERE THUNDERSTORM WILL BE NEAR...
MITCHELL BY 445 PM EDT...
DOPPLER RADAR HAS INDICATED SOME ROTATION WITHIN THIS STORM. IF A
TORNADO IS SPOTTED...ACT QUICKLY AND MOVE TO A PLACE OF SAFETY IN A
STURDY STRUCTURE...SUCH AS A BASEMENT OR SMALL INTERIOR ROOM.
LAT...LON 3870 8669 3871 8670 3873 8670 3876 8668
3876 8646 3869 8644 3868 8669
TIME...MOT...LOC 2022Z 265DEG 15KT 3870 8664
$$
CO2 follow-up statements
000
WWUS53 KIND 272035
SVSIND
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
435 PM EDT TUE MAY 27 2008
INC093-272045-
/O.CON.KIND.SV.W.0020.000000T0000Z-080527T2045Z/
LAWRENCE-
435 PM EDT TUE MAY 27 2008
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 445 PM EDT
FOR SOUTHWESTERN LAWRENCE COUNTY...
AT 430 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING DAMAGING WINDS IN
EXCESS OF 60 MPH. THIS STORM WAS LOCATED 7 MILES WEST OF MITCHELL...
OR 12 MILES SOUTHWEST OF BEDFORD...MOVING EAST AT 17 MPH.
THE SEVERE THUNDERSTORM WILL BE NEAR...
MITCHELL BY 445 PM EDT...
DOPPLER RADAR HAS INDICATED SOME ROTATION WITHIN THIS STORM. IF A
TORNADO IS SPOTTED...ACT QUICKLY AND MOVE TO A PLACE OF SAFETY IN A
STURDY STRUCTURE...SUCH AS A BASEMENT OR SMALL INTERIOR ROOM.
LAT...LON 3870 8669 3871 8670 3873 8670 3876 8668
3876 8646 3869 8644 3868 8669
TIME...MOT...LOC 2035Z 265DEG 15KT 3870 8657
$$
CO000
WWUS53 KIND 272046
SVSIND
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
445 PM EDT TUE MAY 27 2008
INC093-272055-
/O.EXP.KIND.SV.W.0020.000000T0000Z-080527T2045Z/
LAWRENCE-
445 PM EDT TUE MAY 27 2008
...THE SEVERE THUNDERSTORM WARNING FOR SOUTHWESTERN LAWRENCE COUNTY
HAS EXPIRED...
THIS STORM AND OTHERS WILL CONTINUE TO PRODUCE TORRENTIAL FLOODING
RAINS. DO NOT DRIVE WHERE WATER COVERS THE ROAD.
LAT...LON 3870 8669 3871 8670 3873 8670 3876 8668
3876 8646 3869 8644 3868 8669
TIME...MOT...LOC 2035Z 265DEG 15KT 3870 8657
$$
COWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Indianapolis, IN wrote its last area forecast discussion before this severe thunderstorm warning went out at May 27, 2:17 PM EDT, 2 hours 5 minutes earlier.
Area forecast discussion, May 27, 2:17 PM EDT, 2 hours 5 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE INDIANAPOLIS IN 217 PM EDT TUE MAY 27 2008 .AVIATION... DISCUSSION FOR THE 00Z TAFS LOW PRESSURE RIDING ALONG A FRONTAL BOUNDARY ACROSS NORTHERN KY WILL KEEP RAIN AND PERIODS OF MVFR CIGS/VIS ACROSS HUF/IND/BMG THROUGH 4Z. PRECIP SHOULD EXIT THE AREA BY 06Z WITH VFR CONDS EXPECTED TO PREVAIL AS NE SFC WINDS DRAW DRIER AIR INTO THE REGION. A NE SFC WIND SHOULD CONTINUE THROUGH WEDS. && .DISCUSSION... FORECAST FOCUS WILL BE ON TEMPERATURES THROUGH THIS WEEK UNTIL THE NEXT CHANCE OF RAIN BY FRIDAY. THE CURRENT SURFACE MAP SHOWS THAT A COLD FRONT HAS SETTLED ACROSS THE EXTREME SOUTHERN REACHES OF THE FORECAST AREA. A DETAILED SURFACE ANALYSIS SHOWS THAT THE FRONT APPEARS TO BE JUST SOUTH OF BMG BUT NOT TO LWV YET. THE MID LEVEL FLOW PATTERN AT H5 SHOWS A RIDGE DOMINATING THE SOUTHEASTERN PORTION OF THE CONUS...WITH A RATHER DEEP TROUGH OVER SOUTHEASTERN CANADA AND A BROAD TROUGH OFF THE WEST COAST. THE MODELS WERE QUITE SIMILAR IN WHAT IS A RATHER BENIGN WEATHER PATTERN FOR MOST OF THIS WEEK AND A BLEND OF GUIDANCE VALUES WAS USED. TONIGHT...THE COLD FRONT WILL CONTINUE TO SLOWLY SINK SOUTH AS HIGH PRESSURE FROM THE NORTHERN PLAINS DROPS SOUTH INTO THE LAKES REGION. THIS SHOULD HELP TO GRADUALLY CLEAR SKIES AND BRING DRIER AIR IN. BUT WILL HANG ON TO LOW POPS ALMOST EVERYWHERE THROUGH 03Z AND THEN JUST IN THE FAR SOUTH AFTER 03Z. THEN THE DRIER AIR WILL WIN OUT ACROSS THE NORTH. LOWS IN THE LOW 40S NORTH AND MID 50S SOUTH WITH QUITE A GRADIENT ACROSS THE AREA TONIGHT. ON WEDNESDAY...THE SURFACE HIGH WILL SETTLE OVER THE CHICAGO AREA AS THE H5 RIDGE STRENGTHENS OVER THE AREA. THE RESULT SHOULD BE A QUIET AND PARTLY TO MOSTLY SUNNY DAY. H8 TEMPS OF +10 TO +12C WILL GIVE HIGHS AROUND 70...AS THE SURFACE HIGH AND POOR MIXING WILL KEEP THE TEMPERATURES FROM REACHING THEIR FULL POTENTIAL. ANOTHER COOL NIGHT TOMORROW NIGHT WITH THE HIGH OVERHEAD AND LOWS IN THE 40S ACROSS THE AREA. THINGS WILL START TO WARM UP BY THURSDAY AS THE SURFACE HIGH PRESSURE SLIDES EAST AND SETS UP RETURN FLOW. THIS SHOULD SEND TEMPS INTO THE MIDDLE 70S. FOR THE OVERNIGHT THERE WILL BE A VORT MAX RIDING ON THE NORTHERN BOUNDARY OF THE RIDGE AND THIS WILL GENERATE SOME NOCTURNAL CONVECTION BUT THIS IS EXPECTED TO REMAIN WELL NORTH OF THE AREA. ON FRIDAY THE RIDGE WILL START TO COLLAPSE AT H5 AND A SURFACE LOW WILL BE DROPPING SOUTHEAST OUT OF THE NORTHERN PLAINS. THERE MAY BE SOME LATE DAY SHOWER AND THUNDERSTORM ACTIVITY ACROSS THE FAR NORTHWEST BUT IT LOOKS AS THOUGH THE BETTER CHANCE FOR RAIN WILL BE OVERNIGHT FRIDAY AS THE FRONT PUSHES SOUTH. THE GFS SHOWS CONTINUED CHANCES OF RAIN THROUGH SATURDAY WITH ANOTHER SLOW MOVING FRONTAL BOUNDARY. WARM WEATHER IS EXPECTED TO START NEXT WEEK AS ANOTHER STRONG RIDGE ALOFT WILL PUSH IN. && .IND WATCHES/WARNINGS/ADVISORIES... NONE. && AVIATION...CO PUBLIC...JOHNSON
Hazardous weather outlook, May 27, 2:26 PM EDT, 1 hour 56 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE INDIANAPOLIS IN 226 PM EDT TUE MAY 27 2008 INZ021-028>031-035>049-051>057-281830- CARROLL-WARREN-TIPPECANOE-CLINTON-HOWARD-FOUNTAIN-MONTGOMERY- BOONE-TIPTON-HAMILTON-MADISON-DELAWARE-RANDOLPH-VERMILLION-PARKE- PUTNAM-HENDRICKS-MARION-HANCOCK-HENRY-VIGO-CLAY-OWEN-MORGAN- JOHNSON-SHELBY-RUSH- 226 PM EDT TUE MAY 27 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL INDIANA. .DAY ONE...THIS AFTERNOON AND TONIGHT. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY. THERE IS A CHANCE OF THUNDERSTORMS FRIDAY NIGHT THROUGH SUNDAY. LIGHTNING IS ALWAYS A HAZARD WITH ANY STORM THAT FORMS. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED. && MORE INFORMATION...ALONG WITH OTHER WEATHER...HYDROLOGICAL AND CLIMATE INFORMATION CAN BE FOUND...AT HTTP://WEATHER.GOV/IND (ALL LOWERCASE) INZ060>065-067>072-281830- SULLIVAN-GREENE-MONROE-BROWN-BARTHOLOMEW-DECATUR-KNOX-DAVIESS- MARTIN-LAWRENCE-JACKSON-JENNINGS- 226 PM EDT TUE MAY 27 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL INDIANA. .DAY ONE...THIS AFTERNOON AND TONIGHT. THUNDERSTORMS ARE POSSIBLE ACROSS SOUTH CENTRAL INDIANA...PRIMARILY SOUTH OF A BLOOMINGTON TO COLUMBUS LINE AFTER 200 PM EDT THIS AFTERNOON. SEVERE WEATHER IS NOT EXPECTED BUT VERY HEAVY DOWNPOURS WILL ACCOMPANY THESE STORMS. LOCALIZED FLOODING COULD RESULT IN THE HEAVIEST STORMS. STORMS SHOULD DIMINISH BY EVENING. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY. THERE IS A CHANCE OF THUNDERSTORMS FRIDAY NIGHT THROUGH SUNDAY. LIGHTNING IS ALWAYS A HAZARD WITH ANY STORM THAT FORMS. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED. && MORE INFORMATION...ALONG WITH OTHER WEATHER...HYDROLOGICAL AND CLIMATE INFORMATION CAN BE FOUND...AT HTTP://WEATHER.GOV/IND (ALL LOWERCASE) LJ
In the hours before
Local storm report, May 27, 3:23 PM EDT, 59 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
323 PM EDT TUE MAY 27 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0310 PM FLASH FLOOD 8 N MITCHELL 38.85N 86.48W
05/27/2008 LAWRENCE IN LAW ENFORCEMENT
REPORTED BETWEEN MITCHELL AND BEDFORD
&&
ABROOKSLocal storm report, May 27, 3:32 PM EDT, 50 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
332 PM EDT TUE MAY 27 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0312 PM TORNADO 4 N WASHINGTON 38.72N 87.17W
05/27/2008 DAVIESS IN LAW ENFORCEMENT
BRIEF TOUCHDOWN IN OPEN FIELD. NO DAMAGE. WITNESSED BY
COUNTY SHERIFF.
&&Local storm report, May 27, 4:13 PM EDT, 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
413 PM EDT TUE MAY 27 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0350 PM FLASH FLOOD 5 N MITCHELL 38.81N 86.48W
05/27/2008 LAWRENCE IN LAW ENFORCEMENT
WATER WAS COVERING ONE LANE EACH WAY ON STATE ROAD 37
BETWEEN MITCHELL AND BEDFORD NEAR THE MARION TOWNSHIP
FIRE DEPARTMENT.
&&
ABROOKSLocal storm report, May 27, 4:16 PM EDT, 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
416 PM EDT TUE MAY 27 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0350 PM FLASH FLOOD 6 NW BROWNSTOWN 38.94N 86.12W
05/27/2008 JACKSON IN LAW ENFORCEMENT
FLASH FLOODING WAS REPORTED ON STATE ROAD 58 NEAR KURTZ
AND THE SOUTH FORK OF SALT CREEK
&&
ABROOKSThe office that day
Everything else NWS Indianapolis, IN issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 27, 4:36 AM EDT | Dense Fog Advisory | IND | Boone, Brown, Clay, Daviess, Greene, Hamilton and 13 more | 5 hr |
| May 27, 3:05 PM EDT | Flash Flood Warning | IND | Lawrence | 3 hr |
| May 27, 3:21 PM EDT | Flash Flood Warning | IND | Jackson | 4 hr |
| May 27, 3:42 PM EDT | Flash Flood Warning | IND | Daviess, Knox | 5 hr |
| May 27, 4:23 PM EDT | Flash Flood Warning | IND | Lawrence, Martin | 5 hr |
| May 27, 7:36 PM EDT | Areal Flood Warning | IND | Jackson | 4 hr |
Nearby
Severe Thunderstorm Warnings in Indiana, 2008Every severe thunderstorm warning in 2008
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.